Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 43, NWS Wichita, KS

April 30, 2024Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 30, 2024, 8:26 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2024, 8:26 PM CDT (01:26 UTC)
Expired
Apr 30, 2024, 9:00 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:41 PM CDTTSTM WND GST 70Sedan, KSAlso had some limbs and trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

155 
WFUS53 KICT 010126
TORICT
KSC019-125-010200-
/O.NEW.KICT.TO.W.0043.240501T0126Z-240501T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
826 PM CDT Tue Apr 30 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Montgomery County in southeastern Kansas...
  Central Chautauqua County in southeastern Kansas...

* Until 900 PM CDT.

* At 826 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northwest of Sedan, moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sedan around 835 PM CDT.
  Peru around 845 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9625 3716 9643 3730 9630 3730 9622
      3711 9585 3700 9591
TIME...MOT...LOC 0126Z 306DEG 28KT 3722 9632 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JAKUB
2 follow-up statements
219 
WWUS53 KICT 010141
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
841 PM CDT Tue Apr 30 2024

KSC019-125-010200-
/O.CON.KICT.TO.W.0043.000000T0000Z-240501T0200Z/
Montgomery KS-Chautauqua KS-
841 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...

At 840 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sedan, moving southeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation. Storm chasers reported a rotating 
         wall cloud with this storm. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sedan and Peru around 845 PM CDT.
  Caney around 905 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9625 3716 9631 3722 9625 3727 9618
      3711 9585 3700 9591
TIME...MOT...LOC 0140Z 306DEG 28KT 3715 9620 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JAKUB
276 
WWUS53 KICT 010151
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
851 PM CDT Tue Apr 30 2024

KSC019-125-010201-
/O.EXP.KICT.TO.W.0043.000000T0000Z-240501T0200Z/
Montgomery KS-Chautauqua KS-
851 PM CDT Tue Apr 30 2024

...THE TORNADO WARNING FOR SOUTHWESTERN MONTGOMERY AND EASTERN
CHAUTAUQUA COUNTIES WILL EXPIRE AT 900 PM CDT...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.

&&

LAT...LON 3700 9625 3716 9631 3722 9625 3727 9618
      3711 9585 3700 9591
TIME...MOT...LOC 0151Z 306DEG 28KT 3711 9613 

$$

JAKUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:54 PM CDT, 5 hours 32 minutes earlier. Its key messages:

  • Late afternoon evening storms possible along and especially east of I-135. Severe storms likely with any storm that develops along the front.
  • Evening storms may add to the ongoing flooding issues from the Flint Hills into southeast KS.
  • Additional storms likely on Wed with severe storms again possible, especially west of I-135.
Area forecast discussion, Apr 30, 2:54 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
254 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Late afternoon evening storms possible along and especially
  east of I-135. Severe storms likely with any storm that
  develops along the front.

- Evening storms may add to the ongoing flooding issues from the
  Flint Hills into southeast KS.

- Additional storms likely on Wed with severe storms again
  possible, especially west of I-135.

&&

.DISCUSSION...
Issued at 254 PM CDT Tue Apr 30 2024

Water vapor imagery currently shows some shortwave energy
lifting across Eastern Nebraska with the main upper trough still
back over the Northern Intermountain. At the surface, Pacific
front/dryline extends from eastern Nebraska to near KSLN and
just northwest of KHUT.

Front/dryline will continue tracking east this afternoon and by
21z is expected to extend generally along or just west of I-135.
Storms are expected to develop along the boundary generally in
the 20-23z time frame. Confidence on the more widespread
activity is still higher further north, closer to the better
upper dynamics and further away from weak high rises. However,
almost all of the CAMs are developing storms in our forecast
area, which makes sense given the extreme instability and
minimal capping. With an abundance of instability and modest
deep layer shear, still looking for supercells with large hail
and damaging winds possible. Can't rule out a brief tornado,
given the presence of decent 0-3km CAPE and a sharp boundary,
especially if a storm can remain anchored on it for a period of
time. As the storms track off to the east this evening, they
will be moving into an area that has already seen extreme
rainfall the last several days, so flooding would become more
likely. So the current flood watch looks on track.

Low level jet will increase as the evening hours progress which
will impinge on the front as it starts to lay out more east-
west. This should lead to continued storm development and
potential back-building which may lead to additional flooding,
especially over the Flint Hills along and south of Highway 400.
Starting to feel more confident that showers and storms will
linger across at least south central and southeast KS throughout
much of Wed morning as 850-700mb moisture transport persists.
In addition, a tight 700mb baroclinic zone will move through
during the morning hours which should help showers and storms
continue. With CAPE above 850mb in the 1,000-2,000J/KG range,
some large hail will remain possible with any of the storms Wed
morning.

The main question will be if and how many storms develop on the
dryline/triple point Wed afternoon/early evening. The model
trends have been to push the warm front/dryline further to the
southwest with the triple point now expected to be between Pratt
and Dodge City where yesterday at this time it looked like it
would be west of Great Bend. With the better upper forcing still
back to the west and northwest, current thinking is that we will
not get numerous storms to develop along it with just a few
storms likely. All severe hazards will be possible with any
storm that develops along the dryline late Wed afternoon/early
evening and will track off the east. So for surfaced based
convection Wed, feel areas west of I-135 will have the best
chance, generally after 22z as storms move-in from the west.
Another round of elevated storms will be possible Wed
evening/night as the better upper forcing moves out of the
Rockies and into the High Plains. Locations along and north of
I-70 will have the best chance to see this activity.

Storm chances will remain over the area on Thursday as the
front moves back through the forecast area with southeast KS
having the only chance for storms on Thu night. By 12z Fri, the
upper low will be lifting across the Upper Mississippi Valley
with westerly mid and upper flow across the Plains. Meanwhile,
the surface boundary is expected to stretch from southern MO
into southeast OK, which is where the better storm chances will
also be located. We should see a break in storm activity during
the day Fri with additional development Fri night as a fast
moving impulse slides across Nebraska, which will push another
cold front through the forecast area. Storms are expected to be
moving off to the east Sat morning with most of Sat dry.
However, both ECMWF and GFS still agree on lifting a southern
stream impulse out of the Desert Southwest and across the
Southern Plains for late Sat night into Sun which may bring a
round of showers and storms to mainly southern KS on Sun.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1249 PM CDT Tue Apr 30 2024

A number of aviation concerns are expected over the next 24
hours.

SCT to BKN MVFR cigs are slowly moving eastward across south-
central Kansas early this afternoon, but shouldn't affect TAF
sites from here on out. VFR conditions should prevail at most
TAF sites until about 22Z.

A weak frontal boundary/dry line sliding across the area, and a
pronounced wind shift from southerly to northwest/westerly.
Sustained winds are generally around 15 to 20 knots with gusts
up to 30 to 35 knots on both sides of the boundary.

By 22Z, thunderstorm development is anticipated along the
boundary, and a line of broken strong to severe storms will
gradually slide eastward through the late afternoon and evening
hours along and east of the Kansas Turnpike. The main concerns
will be very large hail, damaging wind gusts, and perhaps a
tornado or two. These storms may impact KICT, but it's
difficult to go with more than a PROB30 at this time given
coverage may be isolated. Storms are expected to continue moving
eastward tonight, and KCNU may also be impacted later tonight.
Additional thunderstorm development is expected during the
nighttime hours into Wednesday morning, but this activity is not
expected to be severe. However, frequent lightning and heavy
rainfall may accompany these storms Wednesday morning.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 PM CDT this evening through Wednesday
morning for KSZ069>072-093>096-098>100.

&&

DISCUSSION...RBL
AVIATION...JC
Hazardous weather outlook, Apr 30, 5:25 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
525 PM CDT Tue Apr 30 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
525 PM CDT Tue Apr 30 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and Tonight

Pockets of areal flooding and river flooding are ongoing over
southeast Kansas, especially along the Neosho and Verdigris Rivers.
See latest flood warnings for additional details.

Severe thunderstorms are likely this eveninG into the overnight
hours, mainly along and east of Interstate 135. The strongest storms
will be capable of large hail up to golf ball size, damaging winds
up to 70 mph, and a tornado or two. As the evening progresses the
threats will shift to damaging winds up to 60 mph and heavy rainfall
resulting in additional flooding. See latest flood watch for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered storms will be possible Wednesday morning, especially
across southern Kansas. Hail up to quarter size will be possible
with this activity. Additional storms are expected to develop late
Wednesday afternoon over west-central Kansas and track east,
possibly affecting locations west of I-135 after 5 pm. All severe
weather hazards will be possible with this activity.

Periodic thunderstorm chances will remain in the forecast for
Thursday through the weekend. Strong to severe thunderstorms are
possible, along with additional heavy rainfall and localized
flooding. Stay tuned, as we continue to refine the forecast the next
few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 30, 7:11 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
711 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Hail             Harper                  37.28N 98.02W
04/30/2024  E1.75 Inch       Harper             KS   Public

            Video sent via social media.

&&

JC
Local storm report, Apr 30, 7:16 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
716 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Hail             Anthony                 37.15N 98.03W
04/30/2024  E1.50 Inch       Harper             KS   Trained Spotter

&&

JC
Local storm report, Apr 30, 7:23 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
723 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Tstm Wnd Gst     1 ENE Derby             37.56N 97.24W
04/30/2024  E60 MPH          Sedgwick           KS   Trained Spotter

            Estimated 60 mph winds in Derby. Delayed
            report. Time estimated by radar.

&&

JC
Local storm report, Apr 30, 7:30 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
730 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             Anthony                 37.15N 98.03W
04/30/2024  M2.75 Inch       Harper             KS   911 Call Center

            Video of up to baseball size hail in
            Anthony. Public call corroborates this
            video. Most of the hail is golf ball size.

&&

JC
Local storm report, Apr 30, 7:46 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
746 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Gst     Burden                  37.32N 96.75W
04/30/2024  E70 MPH          Cowley             KS   Law Enforcement

&&

JC
Local storm report, Apr 30, 7:51 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
751 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Funnel Cloud     3 NW Burden             37.35N 96.79W
04/30/2024                   Cowley             KS   Broadcast Media

            Broadcast media and trained spotters showed
            a funnel cloud just northwest of Burden
            earlier. Funnel cloud has since dissipated
            15 minutes ago.

&&

JC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:05 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood55 min
Apr 30, 7:06 PM CDTSevere Thunderstorm WarningICTHarper, Sumner42 min
Apr 30, 7:30 PM CDTSevere Thunderstorm WarningICTCowley, Sumner45 min
Apr 30, 7:45 PM CDTSevere Thunderstorm WarningICTHarper, Sumner60 min
Apr 30, 7:49 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk56 min
Apr 30, 8:09 PM CDTSevere Thunderstorm WarningICTCowley, Sumner36 min
Apr 30, 8:19 PM CDTAreal Flood WarningICTCowley8 hr
Apr 30, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley27 min
Apr 30, 8:52 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson46 min
Apr 30, 8:53 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Elk, Montgomery44 min
Apr 30, 9:39 PM CDTSpecial Weather StatementICTLabette51 min
May 1, 5:36 AM CDTSpecial Weather StatementICTHarper24 min
May 1, 6:37 AM CDTSpecial Weather StatementICTHarvey23 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.